Texas, 2004

Flash Flooding and Hail in Texas, September 25, 2004

September 25, 2004 · NWS MAF · 4 events in 4 counties and zones

Convection was widespread over west Texas on the 25th. The initial activity decreased from west to east during the afternoon hours, but not before resulting in very dangerous urban flash flooding across portions of the Permian Basin.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Convection was widespread over west Texas on the 25th. The initial activity decreased from west to east during the afternoon hours, but not before resulting in very dangerous urban flash flooding across portions of the Permian Basin. Isolated strong to severe thunderstorms erupted again by late afternoon over the mountainous regions of the state. One storm produced large hail near the Big Bend National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 25, 8:56 AM CST, 14 minutes earlier.

Area forecast discussion, Sep 25, 8:56 AM CST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
956 AM CDT SAT SEP 25 2004

.UPDATE...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE NORTHWEST HALF
OF THE CWA...WITH SOME OF THE TSRA PRODUCING LOCALIZED RAINFALL
AMOUNTS NEAR ONE AND A HALF INCHES PER HOUR.  SECOND ROUND OF SHOWERS
AND THUNDERSTORMS ALREADY MOVING INTO THE WESTERN REACHES OF THE CWA
ATTM...AND INDICATIONS ARE THAT ROUND THREE WILL MOVE INTO THE AREA
LATER TODAY/TONIGHT.  WE ARE CONSIDERING A FLASH FLOOD WATCH FOR
MUCH OF THE ABOVE AREA IN THE AFTERNOON PACKAGE AS PROGS ARE
INDICATING THE SECONDARY AND TERTIARY ROUNDS WILL AFFECT THESE
AREAS.

FOR NOW...WILL SEND AN UPDATE TO COOL AFTERNOON HIGHS BY 5
TO 15 DEGREES AS MOIST GROUND...ONGOING PRECIPITATION...AND CLOUD
COVER WILL PROBABLY NOT ALLOW FOR MUCH OF A WARMUP.  AKL

.PREVIOUS DISCUSSION...
CONVECTION CONTINUES OVER SOUTHEASTERN NEW MEXICO SOUTH INTO
CULBERSON COUNTY.  EXPECT THIS CONVECTION TO TRANSLATE ESE AND
AFFECT THE NORTHWEST PERMIAN BASIN THROUGH DAYBREAK...THEN DIMINISH
AS THIS ACTIVITY DRIFTS EAST OVER THE CENTRAL PERMIAN BASIN.

GOOD LOW LEVEL MOIST EASTERLY FLOW COMBINED WITH FAVORABLE JET
DYNAMICS AND UPPER DIFLUENCE AHEAD OF A SHORTWAVE TROUGH OVER THE
FOUR CORNERS REGION WILL PRODUCE ANOTHER ROUND OF CONVECTION OVER
MAINLY THE WESTERN TWO-THIRDS OF THE CWFA THIS AFTERNOON AND
TONIGHT.  EXTENSIVE CLOUD COVER FROM EARLIER CONVECTION WILL
MODULATE INSOLATION AND THEREFORE LIMIT INSTABILITY...CONSEQUENTLY
WE BELIEVE THE THREAT FOR SEVERE CONVECTION WILL BE LOW THIS
AFTERNOON AND TONIGHT.  LOCALLY HEAVY RAINFALL DOES APPEAR TO BE A
THREAT GIVEN EXPECTED MOIST LOW LEVEL INFLOW AND PWAT VALUES
FORECAST TO INCREASE TO AROUND 3 CM.  DEEP LAYER DIV-Q PROGS INDICATE
INCREASING LIFT OVER SOUTHEASTERN NEW MEXICO SOUTH ACROSS THE BIG
BEND AFTER SUNSET.  THE GFS DOES APPEAR TO SUFFER FROM CONVECTIVE
FEEDBACK AND ITS QPF SOLUTION HAS BEEN DISCOUNTED.  CONVECTION
OVERNIGHT SHOULD FOCUS OVER TWO AREAS...OVER THE BIG BEND WHERE
CONVECTION OVER CHIHUAHUA WILL TRANSLATE NORTHEAST...AND OVER
SOUTHEASTERN NEW MEXICO WHERE THE BEST PHASING OF DYNAMICAL LIFT AND
MOISTURE ARE FORECAST TO OCCUR.  SUFFICIENTLY LOW CONFIDENCE IN BOTH
AREA AND DURATION OF THE FLASH FLOOD THREAT PRECLUDES A WATCH AT
THIS TIME...HOWEVER WE WILL STRESS THE POTENTIAL FOR FLASH FLOODING
IN THE HWO.  RAINFALL OVER HUDSPETH COUNTY SOUTH INTO CONTRIBUTING
BASINS INTO THE RIO GRANDE...AND ADDITIONAL RAINFALL OVER THESE SAME
AREAS TONIGHT...WILL LIKELY MEAN RISES ALONG THE RIO GRANDE...AND
FLOOD WARNINGS APPEAR LIKELY ON THE RIO GRANDE TODAY FROM CANDELARIA
DOWNSTREAM TO AT LEAST TERLINGUA.

GRIDDED FORECASTS CONTAIN LKLY TO CHC POPS ACROSS THE WESTERN AND
CENTRAL ZONES THROUGH TONIGHT.  HAVE USED A CONSENSUS BLEND OF GFS
AND ETA MODEL SOLUTIONS AND GFS AND ETA MOS FOR TEMPERATURE EXTREMA
AND DEWPOINT FORECASTS...WHILE WEVE TRENDED TOWARD A BLEND OF THE
ETA AND ETA MOS FOR WINDS.  HAVE TRENDED TOWARD THE HPC QPF FOR
TONIGHT...AND DID BEEF UP QPF FOR TONIGHT OVER THE BIG BEND...MAYBE
NOT ENOUGH.  DID SHIFT THEIR PRECIP MAX EAST A BIT FOR THIS MORNING
AND AFTERNOON.

.LONG TERM...
UPPER TROUGH OVER SOUTHERN ROCKIES WILL EDGE SLOWLY EASTWARD TOWARD
WEST TEXAS ON SUNDAY AND MONDAY.  HEIGHT FALLS WITH APPROACHING
TROUGH WILL CONTRIBUTE TO STEEPENING LAPSE RATES/INSTABILITY AND
COMBINE WITH EXISTING ABOVE NORMAL DEEP LAYER MOISTURE TO GENERATE
SCATTERED CONVECTION AREAWIDE ON SUNDAY AND MONDAY.

MID/UPPER LEVEL DIFLUENCE ON EAST SIDE OF APPROACHING UPPER TROUGH
WILL AID LARGE SCALE ASCENT AND PRECIP CHANCES ON SUNDAY AND SUNDAY
NIGHT...WHILE APPROACHING MID LEVEL COLD POOL OF -12C TO -14C WILL
STEEPEN LOW AND MID LEVEL LAPSE RATES ON MONDAY.  RAIN CHANCES WILL
GRADUALLY TAPER DOWNWARD FROM WEST TO EAST BY TUESDAY AS UPPER
TROUGH WEAKENS AND SLIDES EASTWARD.  STILL...EXPECT ISOLATED
AFTERNOON/EVENING STORMS VICINITY THE DAVIS/GUADALUPE MOUNTAINS
THROUGHOUT THE WEEK AS DAYTIME HEATING AND UPSLOPE WIND COMPONENT
TAPS RESIDUAL/LINGERING MOISTURE.  RAIN CHANCES GRADUALLY INCREASE
LATE IN THE WEEK AS NEXT UPSTREAM LOW LATITUDE UPPER TROUGH TRACKS
INLAND ACROSS BAJA INTO ARIZONA AND NEW MEXICO ON FRIDAY AND
SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             79  60  76  57 /  50  40  30  20
CARLSBAD NM               73  57  73  54 /  60  70  60  30
DRYDEN TX                 84  64  78  62 /  40  50  40  20
FORT STOCKTON TX          77  59  76  57 /  50  60  60  30
GUADALUPE PASS TX         69  51  67  51 /  50  60  40  30
HOBBS NM                  73  55  77  57 /  60  60  60  30
MARFA TX                  74  52  71  50 /  50  70  40  30
MIDLAND INTL AIRPORT TX   78  61  77  58 /  60  50  40  30
ODESSA TX                 78  60  78  61 /  60  50  40  30
WINK TX                   81  61  82  61 /  60  60  60  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

70/01
Hazardous weather outlook, Sep 25, 4:07 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 AM CDT SAT SEP 25 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
507 AM CDT (407 AM MDT) SAT SEP 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS...SOME CAPABLE OF PRODUCING HEAVY RAINFALL...
ARE EXPECTED AGAIN TODAY AND TONIGHT ACROSS MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. THE BEST CHANCES FOR THUNDERSTORMS CAPABLE
OF PRODUCING HEAVY RAINFALL WILL STRETCH FROM SOUTHEASTERN NEW MEXICO
SOUTH THROUGH THE TEXAS BIG BEND.

AN UPPER LEVEL STORM SYSTEM OVER THE GREAT BASIN WILL COMBINE WITH
AMPLE MOISTURE TO PRODUCE THUNDERSTORMS THROUGH TONIGHT.  A FEW OF
THESE STORMS COULD APPROACH SEVERE LEVELS THIS AFTERNOON...AND WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...DEADLY LIGHTNING...
AND MARBLE SIZED HAIL.  LOCALLY HEAVY RAINFALL...WITH RATES BETWEEN
ONE AND TWO INCHES PER HOUR...CAN BE EXPECTED TODAY AND TONIGHT.  AS
A RESULT...LOCALIZED FLASH FLOODING OF ARROYOS...DRAWS...LOW WATER
CROSSINGS...AND OTHER LOW LYING AREAS WILL BE POSSIBLE...PARTICULARLY
ACROSS THOSE AREAS THAT RECEIVED HEAVY RAINFALL FRIDAY NIGHT AND
EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The radar

The Midland/Odessa radar (KMAF), 34 km away, was scanning. The volume nearest the first event began at 15:48 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Ector

When
September 25, 9:10 AM CST to 12:00 PM CST
Where
Ector County, Odessa
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

A broad complex of showers and thunderstorms moved northeast over the west Texas Permian Basin on the 25th. As heavy rainfall from this activity spread over Odessa, dangerous flash flooding conditions developed rapidly in the city streets. At 09:10 CST fire department personnel conducted high water rescues at the intersection of Tanglewood and Pembrook. Numerous roadways across the city were quickly closed due to flood waters. Motorists also were rescued from stalled vehicles near the intersection of Tom Green and University Avenue. No injuries were reported.

Flash Flood, Midland

When
September 25, 9:47 AM CST to 12:30 PM CST
Where
Midland County, Midland
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
29.317, -103.533

Storm spotters, law enforcement officials, and the local media reported several instances of flash flooding across Midland. At 10:00 CST Texas Department of Public Safety troopers and Midland Fire Department personnel rescued a woman and three children from a vehicle submerged in three feet of water near the intersection of West Industrial Avenue and South Midland Drive.Shortly before 10:30 CST rescue crews assisted stranded motorists on Illinois Avenue and at the intersection of Midkiff Road and Wadley Avenue. At 11:00 CST an elderly driver was rescued from a vehicle submerged in six feet of flowing water near Midland College. Flood waters reportedly covered the trunk and hood of the sports utility vehicle and entered the cab. Fire crews anchored a safety line across Wadley Avenue to reach the distressed motorist. In addition, over a foot of water covered the Loop 250 access road between Thomason and State Highway 191 near Grandecom Stadium. Over two feet of water covered the Interstate 20 access road at the intersection of Farm to Market Road 1130. Two traffic accidents on Interstate 20 in Midland were indirectly related to the wet weather when cars lost control on the wet pavement. One such accident resulted in an injured motorist. No injuries or fatalities resulted from the flash flooding.

Flash Flood, Scurry

When
September 25, 2:39 PM CST to 4:30 PM CST
Where
Scurry County, Snyder
Reported by
LAW ENFORCEMENT
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Local officials reported that flash flooding resulted in high water running down Avenue E in Snyder. The street was closed to traffic.

Hail, Brewster

When
September 25, 4:30 PM CST
Where
Brewster County, Study Butte
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

Isolated strong to severe thunderstorms erupted over the mountainous terrain of southwest Texas during the afternoon hours of the 25th. The National Park Service reported quarter size hail near Study Butte.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421464, 5421466, 5422627, 5421465.